Advertisement

Infectious Disease Models with Chronological Age Structure and Epidemiological Age Structure

  • Fred Brauer
Conference paper
Part of the The IMA Volumes in Mathematics and its Applications book series (IMA, volume 126)

Abstract

Disease models with recovery rates depending on disease-age and with exponentially distributed natural life spans have been studied by H. Thieme, C. Castillo-Chavez, and others. Here, we formulate S-I-R models in which both disease recovery and natural life spans have arbitrary distributions. We focus on the relation between the basic reproductive number, the mean life span, and the mean age at infection. The S-I model, with no recovery, is analyzed completely and partial stability results are obtained for models with mean infective period much shorter than mean life span.

Key words

epidemic models disease-age dependence 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    V. Andreasen, Multiple time scales in the dynamics of infectious diseases, Mathematical Approaches to Problems in Resource Management and Epidemiology (C. Castillo-Chavez, S.A. Levin, C.A. Shoemaker, eds.), Lecture Notes in Biomathematics 81, Springer-Verlag, Berlin (1989), 142–151.CrossRefGoogle Scholar
  2. [2]
    V. Andreasen, The effect of age-dependent host mortality on the dynamics of an endemic disease, Math. Biosc. 114 (1993), 29–58.zbMATHCrossRefGoogle Scholar
  3. [3]
    S.P. Blythe and R.M. Anderson, Variable infectiousness in HIV transmission models, IMA J. Math. Appl. Med. Biol. 5 (1988), 181–200.MathSciNetzbMATHCrossRefGoogle Scholar
  4. [4]
    F. Brauer, A class of Volterra integral equations arising in delayed-recruitment population models, Nat. Resource Modeling 2 (1987), 259–278.MathSciNetzbMATHGoogle Scholar
  5. [5]
    F. Brauer, Models for the spread of universally fatal diseases, J. Math. Biol. 28 (1990), 451–462.MathSciNetzbMATHCrossRefGoogle Scholar
  6. [6]
    C. Castillo-Chavez, K.L. Cooke, W. Huang, and S.A. Levin, On the role of long periods of infectiousness in the dynamics of acquired immunodeficiency syndrome (AIDS), Mathematical Approaches to Problems in Resource Management and Epidemiology (C. Castillo-Chavez, S.A. Levin, C.A. Shoemaker, eds.), Lecture Notes in Biomathematics 81, Springer-Verlag, Berlin (1989), 177–189.CrossRefGoogle Scholar
  7. [7]
    C. Castillo-Chavez and H.R. Thieme, Asymptotically autonomous epidemic models, Mathematical Population Dynamics: Analysis of Heterogeneity, I. Theory of Epidemics (O. Arino, D. Axelrod, M. Kimmel, M. Langlais, eds.) Wuerz, Winnipeg (1995), 33–50.Google Scholar
  8. [8]
    K. Dietz, Transmission and control of arbovirus diseases, Epidemiology (D. Ludwig and K.L. Cooke, eds.) Society for Industrial & Applied Mathematics, Philadelphia (1975), 104–121.Google Scholar
  9. [9]
    K. Dietz, The incidence of infectious diseases under the influence of seasonal fluctuations, Mathematical Models in Medicine (J. Berger, W. Buhlen, R. Rogges, P. Tautu, eds.) Lecture Notes in Biomathematics 11, Springer-Verlag, Berlin (1976), 1–15.CrossRefGoogle Scholar
  10. [10]
    J.J. Levin and D.F. Shea, On the asymptotic behaviour of the bounded solutions of some integral equations I, II, HI, J. Math. Anal. & Appl. 37 (1972), 42–82, 288–326, 537–575.MathSciNetzbMATHCrossRefGoogle Scholar
  11. [11]
    R.M. May, Population biology of microparasitic infections, Mathematical Ecology (T.G. Hallam and S.A. Levin, eds.), Biomathematics, Vol. 17, Springer-Verlag, Berlin (1986), 405–442.CrossRefGoogle Scholar
  12. [12]
    R.M. May and R.M. Anderson, The transmission dynamics of human immunodeficiency virus, Phil. Trans. Roy. Soc. London, Series B, 321 (1989), 565–607.CrossRefGoogle Scholar
  13. [13]
    H.R. Thieme, Stability change of the endemic equilibrium in age-structured models for the spread of S-I-R type infectious diseases, Differential Equations Models in Biology, Epidemiology, and Ecology (S. Busenberg and M. Martelli, eds.), Lecture Notes in Biomathematics 92, Springer-Verlag, Berlin (1991), 139–158.CrossRefGoogle Scholar
  14. [14]
    H.R. Thieme, Endemic models with arbitrarily distributed periods of infection, Mathematical Approach for Emerging and Reemerging Infectious Diseases: Models, Methods and Theory (Carlos Castillo-Chavez with Sally Blower, Pauline van den Driessche, Denise Kirschner, and Abdul-Aziz Yakubu, eds.), Springer-Verlag, Berlin (2001), to appear.Google Scholar
  15. [15]
    H.R. Thieme and C. Castillo-Chavez, On the role of variable infectivity in the dynamics of the human immunodeficiency virus epidemic, Mathematical and Statistical Approaches to AIDS Epidemiology (C. Castillo-Chavez, ed.), Lecture Notes in Biomathematics 83, Springer-Verlag, Berlin (1989), 157–176.CrossRefGoogle Scholar
  16. [16]
    H.R. Thieme and C. Castillo-Chavez, How may infection-age-dependent infectivity affect the dynamics of HIV/AIDS?, SIAM. J. App. Math. 53 (1993), 1447–1479.MathSciNetCrossRefGoogle Scholar
  17. [17]
    Y. Zhou and Z. Ma, Analysis of an epidemic model with age and infection age structure, Mathematical Approach for Emerging and Reemerging Infectious Diseases: Models, Methods and Theory (Carlos Castillo-Chavez with Sally Blower, Pauline van den Driessche, Denise Kirschner, and Abdul-Aziz Yakubu, eds.), Springer-Verlag, Berlin (2001), to appear.Google Scholar

Copyright information

© Springer Science+Business Media New York 2002

Authors and Affiliations

  • Fred Brauer
    • 1
  1. 1.Department of MathematicsUniversity of British ColumbiaVancouverCanada

Personalised recommendations